Indiana, 2003

Hail in Indiana, May 31, 2003

May 31, 2003 · NWS IND · 1 event in 1 county or zone

A strong area of low pressure with its associated cold front and dry line approached Indiana from the Great Lakes Region. Much of the northern and central half of the state was placed under a tornado watch until 300 am EST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong area of low pressure with its associated cold front and dry line approached Indiana from the Great Lakes Region. Much of the northern and central half of the state was placed under a tornado watch until 300 am EST. Scattered storms moved into western Indiana over the late nighttime hours. Although these storms exhibited features of severe thunderstorms, the environment to which they entered contained little instability due to lingering cloudiness. No severe weather was reported with the strongest cells in west central Indiana. Only one hail report was received from Bloomington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 2:15 PM EST, 10 hours 10 minutes earlier.

Area forecast discussion, May 30, 2:15 PM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST FRI MAY 30 2003

THUNDERSTORMS SHOULD DEVELOP...AND THEY COULD BECOME SEVERE.

THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN THE COLD FRONT AND THE
AREA OF SHOWERS AHEAD OF THE FRONT. DAMAGING THUNDERSTORM WINDS AND
LARGE HAIL WILL BE POSSIBLE OVER THE FORECAST AREA THIS EVENING.

LOW PRESSURE WAS OVER WISCONSIN THIS AFTERNOON. THE COLD FRONT
TRAILED SOUTHWEST FROM THE LOW THROUGH IOWA AND MISSOURI. AN STRONG
UPPER SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. HIGH
MID SOME MID LEVEL CLOUDS COVERED THE FORECAST AREA. SCATTERED
SHOWERS WERE OVER THE WEST PART OF THE AREA.

THE LOW IS FORECAST TO DIP SOUTHEAST THIS EVENING...REACHING NORTH
INDIANA AROUND MIDNIGHT AND OHIO LATER TONIGHT. THE COLD FRONT WILL
MOVE THROUGH THE AREA LATE THIS EVENING THROUGH SHORTLY AFTER
MIDNIGHT. WHILE CAPE...LIFTED INDEX AND LAPSE RATES ARE MARGINAL FOR
SEVERE WEATHER...THERE WILL BE QUITE A BIT OF WIND SHEAR BETWEEN THE
SURFACE AND 500 MB. DAMAGING WINDS COULD OCCUR. WET BULB ZERO IS IN
RANGE FOR LARGE HAIL ALSO.

SOME SHOWERS COULD OCCUR LATE TONIGHT AND TOMORROW MORNING AS SOME
DEEPER MOISTURE RAPS AROUND THE UPPER TROUGH. STRONG SUBSIDENCE IS
FORECAST TOMORROW AFTERNOON...BUT MOISTURE HANGS ON IN THE LOW
LEVELS. CLEARING SHOULD BE LATE IN THE AFTERNOON OR EARLY TOMORROW
EVENING. WEAK HIGH PRESSURE WILL BE OVER THE AREA SUNDAY.

TEMPERATURES WILL STAY UP THIS EVENING BUT WILL DROP IN THE COLD
ADVECTION LATER TONIGHT. CLOUDS WILL KEEP DOWN HIGHS TOMORROW. QUITE
COOL TOMORROW NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHTER WINDS.

.IND...NONE.

DS
Hazardous weather outlook, May 30, 11:32 PM EST, 53 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 PM EST FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE ACROSS CENTRAL INDIANA THROUGH THE EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 31, 12:25 AM EST
Where
Monroe County, Bloomington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353867.